Tags

Type your tag names separated by a space and hit enter

Hyperthyroidism caused by a pituitary thyrotrophin-secreting tumour with excessive secretion of thyrotrophin-releasing hormone and subsequently followed by Graves' disease in a middle-aged woman.
Acta Endocrinol (Copenh). 1985 Nov; 110(3):373-82.AE

Abstract

A 46-year-old woman had signs of thyrotoxicosis and galactorrhoea. Serum immunoreactive TSH and its alpha-subunit increased in the presence of high serum triiodothyronine (T3), thyroxine (T4), and free T4 concentrations, whereas beta-subunit TSH was undetectable. Exogenous TRH failed to increase serum TSH. Serum TSH was markedly suppressed by glucocorticoid, but was increased by antithyroid drug. L-Dopa or bromocriptine partially suppressed, but nomifensine had no influence on serum TSH. Serum prolactin (Prl) was above normal and markedly increased by TRH, but depressed by bromocriptine and not suppressed by nomifensine. Plasma TRH was normal in the hyperthyroid state, but was increased by glucocorticoid and antithyroid drug. Excess thyroid hormone depressed plasma TRH concentrations. Basal serum GH levels were constantly low. Transsphenoidal removal of the tumour normalized serum hormones (T3, T4 free T4, TSH, alpha-subunit and Prl), and eradicated the clinical signs of hyperthyroidism and galactorrhoea. Histological study of the tumour tissue demonstrated both thyrotrophes and somatotrophes. A reciprocal relationship between serum TSH and T4 concentrations shifted to a higher level before but was normalized after removal of the tumour. Ten months later, the clinical signs of thyrotoxicosis and the increase in serum thyroid hormone recurred without a concomitant increase in serum TSH and its alpha-subunit. Thyroidal auto-antibodies were slightly positive, but thyrotrophin-binding inhibitor immunoglobulin (TBII) was negative. Administration of antithyroid drug produced a euthyroid state, but 3 years later, discontinuation of the treatment resulted in recurrent hyperthyroidism without suppressed plasma TRH and with no evidence of regrowth of the pituitary tumour. It is suggested that the patient initially had hyperthyroidism owing to excessive TSH secretion from the tumour caused by abnormal TRH secretion, and subsequently had hyperthyroidism owing to Graves' disease.

Authors

No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

3934894

Citation

Kamoi, K, et al. "Hyperthyroidism Caused By a Pituitary Thyrotrophin-secreting Tumour With Excessive Secretion of Thyrotrophin-releasing Hormone and Subsequently Followed By Graves' Disease in a Middle-aged Woman." Acta Endocrinologica, vol. 110, no. 3, 1985, pp. 373-82.
Kamoi K, Mitsuma T, Sato H, et al. Hyperthyroidism caused by a pituitary thyrotrophin-secreting tumour with excessive secretion of thyrotrophin-releasing hormone and subsequently followed by Graves' disease in a middle-aged woman. Acta Endocrinol (Copenh). 1985;110(3):373-82.
Kamoi, K., Mitsuma, T., Sato, H., Yokoyama, M., Washiyama, K., Tanaka, R., Arai, O., Takasu, N., & Yamada, T. (1985). Hyperthyroidism caused by a pituitary thyrotrophin-secreting tumour with excessive secretion of thyrotrophin-releasing hormone and subsequently followed by Graves' disease in a middle-aged woman. Acta Endocrinologica, 110(3), 373-82.
Kamoi K, et al. Hyperthyroidism Caused By a Pituitary Thyrotrophin-secreting Tumour With Excessive Secretion of Thyrotrophin-releasing Hormone and Subsequently Followed By Graves' Disease in a Middle-aged Woman. Acta Endocrinol (Copenh). 1985;110(3):373-82. PubMed PMID: 3934894.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hyperthyroidism caused by a pituitary thyrotrophin-secreting tumour with excessive secretion of thyrotrophin-releasing hormone and subsequently followed by Graves' disease in a middle-aged woman. AU - Kamoi,K, AU - Mitsuma,T, AU - Sato,H, AU - Yokoyama,M, AU - Washiyama,K, AU - Tanaka,R, AU - Arai,O, AU - Takasu,N, AU - Yamada,T, PY - 1985/11/1/pubmed PY - 1985/11/1/medline PY - 1985/11/1/entrez SP - 373 EP - 82 JF - Acta endocrinologica JO - Acta Endocrinol (Copenh) VL - 110 IS - 3 N2 - A 46-year-old woman had signs of thyrotoxicosis and galactorrhoea. Serum immunoreactive TSH and its alpha-subunit increased in the presence of high serum triiodothyronine (T3), thyroxine (T4), and free T4 concentrations, whereas beta-subunit TSH was undetectable. Exogenous TRH failed to increase serum TSH. Serum TSH was markedly suppressed by glucocorticoid, but was increased by antithyroid drug. L-Dopa or bromocriptine partially suppressed, but nomifensine had no influence on serum TSH. Serum prolactin (Prl) was above normal and markedly increased by TRH, but depressed by bromocriptine and not suppressed by nomifensine. Plasma TRH was normal in the hyperthyroid state, but was increased by glucocorticoid and antithyroid drug. Excess thyroid hormone depressed plasma TRH concentrations. Basal serum GH levels were constantly low. Transsphenoidal removal of the tumour normalized serum hormones (T3, T4 free T4, TSH, alpha-subunit and Prl), and eradicated the clinical signs of hyperthyroidism and galactorrhoea. Histological study of the tumour tissue demonstrated both thyrotrophes and somatotrophes. A reciprocal relationship between serum TSH and T4 concentrations shifted to a higher level before but was normalized after removal of the tumour. Ten months later, the clinical signs of thyrotoxicosis and the increase in serum thyroid hormone recurred without a concomitant increase in serum TSH and its alpha-subunit. Thyroidal auto-antibodies were slightly positive, but thyrotrophin-binding inhibitor immunoglobulin (TBII) was negative. Administration of antithyroid drug produced a euthyroid state, but 3 years later, discontinuation of the treatment resulted in recurrent hyperthyroidism without suppressed plasma TRH and with no evidence of regrowth of the pituitary tumour. It is suggested that the patient initially had hyperthyroidism owing to excessive TSH secretion from the tumour caused by abnormal TRH secretion, and subsequently had hyperthyroidism owing to Graves' disease. SN - 0001-5598 UR - https://www.unboundmedicine.com/medline/citation/3934894/Hyperthyroidism_caused_by_a_pituitary_thyrotrophin_secreting_tumour_with_excessive_secretion_of_thyrotrophin_releasing_hormone_and_subsequently_followed_by_Graves'_disease_in_a_middle_aged_woman_ L2 - http://www.diseaseinfosearch.org/result/3178 DB - PRIME DP - Unbound Medicine ER -